Georgia, 2009

Flooding and Hail in Georgia, March 1 to 7, 2009

March 1 to 7, 2009 · NWS FFC · 5 events in 5 counties and zones

S. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A deep upper trough was aligned along the east coast of the U.S. Meanwhile, a vigorous closed low was diving southeast from the mid U.S. toward the southeast U.S. A cold front accompanied the leading upper trough and was moving through central Georgia early on March 1st as a low pressure system developed along the Georgia and South Carolina coast during the early morning hours of March 1st. Strong dynamics combined with moderate instability and abundant Gulf moisture to keep showers and thunderstorms going through much of the early morning hours of March 1st. Several of these storms became strong and required warnings, including one tornado warning. However, only one storm produced marginally severe penny-sized hail.

The bigger impact from this event was heavy rain. Several inches of rain fell across much of central Georgia in the two-day period of February 27th and 28th. Moderate to heavy snow fell in much of north central and northeast Georgia late on the 28th. The heavy rain and subsequent snow melt caused several creeks and streams to rise, with some exceeding bankful during this time frame. Flooding continued through March 3rd in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 28, 8:40 PM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Feb 28, 8:40 PM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
840 PM EST SAT FEB 28 2009

.UPDATE...
THREAT OF THUNDER WILL CONTINUE AHEAD OF THE COLD FRONT...NOW MOVING
THROUGH THE SOUTHEAST PART OF THE CWA. THIS SHOULD CLEAR THE CWA BY
MIDNIGHT AND WILL THEREFORE NEED TO KEEP ISOLATED THUNDER FOR THE
EXTREME SOUTHEAST PART OF THE CWA THRU MIDNIGHT. WILL LOWER POPS
PRIOR TO 06Z FOR THE EXTREME SOUTHEAST AS PRECIP IS SCATTERED.
DRIZZLE/LIGHT RAIN IS INCREASING OVER NORTHWEST GA AND WILL NEED TO
RAISE POPS TO AT LEAST LIKELY FOR MUCH OF NORTH GA. BACK DOOR/WEDGE
FRONT CURRENTLY ALONG THE GSP/FFC CWA BORDER. THIS FRONT WILL MAKE
IT TO JUST EAST OF ATL BY 12Z AND CURRENT FORECAST HANDLES THIS.
THERE STILL COULD BE A MIX OF RAIN/SNOW TOWARD DAYBREAK AND WILL
KEEP THIS IN THE FORECAST FOR EXTREME NORTHWEST GA. NO OTHER CHANGES
PLANNED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          39  41  25  47  25 /  50  90  50   5   5
ATLANTA         35  40  26  46  25 /  40  80  20   5   5
BLAIRSVILLE     35  38  24  42  19 /  40  60  30   5   5
CARTERSVILLE    35  38  24  42  21 /  40  80  10   5   5
COLUMBUS        37  41  27  51  28 /  50  80  10   5   5
GAINESVILLE     35  39  26  42  23 /  40  80  30   5   5
MACON           41  43  28  51  23 /  70  80  30   5   5
ROME            37  38  25  47  25 /  40  80   5   5   5
PEACHTREE CITY  36  40  25  45  25 /  40  80  20   5   5
VIDALIA         45  45  30  50  25 /  90  90  30   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 10 AM SUNDAY TO MIDNIGHT EST SUNDAY
NIGHT FOR THE FOLLOWING ZONES: BALDWIN...BANKS...BARROW...
BARTOW...BIBB...BLECKLEY...BUTTS...CARROLL...CATOOSA...
CHATTAHOOCHEE...CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...
COWETA...CRAWFORD...DADE...DAWSON...DEKALB...DOUGLAS...FANNIN...
FAYETTE...FLOYD...FORSYTH...GILMER...GLASCOCK...GORDON...
GREENE...GWINNETT...HALL...HANCOCK...HARALSON...HARRIS...HEARD...
HENRY...HOUSTON...JACKSON...JASPER...JONES...LAMAR...LUMPKIN...
MACON...MADISON...MARION...MERIWETHER...MONROE...MORGAN...
MURRAY...MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...
OGLETHORPE...PAULDING...PEACH...PICKENS...PIKE...POLK...PUTNAM...
ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...TALBOT...
TALIAFERRO...TAYLOR...TOWNS...TROUP...TWIGGS...UNION...UPSON...
WALKER...WALTON...WARREN...WASHINGTON...WHITE...WHITFIELD...
WILKES...WILKINSON.

WIND ADVISORY FROM 10 AM TO 10 PM EST SUNDAY FOR THE FOLLOWING
ZONES: BALDWIN...BARROW...BARTOW...BIBB...BLECKLEY...BUTTS...
CARROLL...CATOOSA...CHATTAHOOCHEE...CHATTOOGA...CHEROKEE...
CLAYTON...COBB...COWETA...CRAWFORD...CRISP...DADE...DAWSON...
DEKALB...DODGE...DOOLY...DOUGLAS...FANNIN...FAYETTE...FLOYD...
FORSYTH...GILMER...GORDON...GWINNETT...HALL...HARALSON...
HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER...JONES...
LAMAR...LAURENS...LUMPKIN...MACON...MARION...MERIWETHER...
MONROE...MORGAN...MURRAY...MUSCOGEE...NEWTON...NORTH FULTON...
OCONEE...PAULDING...PEACH...PICKENS...PIKE...POLK...PULASKI...
PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...STEWART...
SUMTER...TALBOT...TAYLOR...TELFAIR...TROUP...TWIGGS...UNION...
UPSON...WALKER...WALTON...WEBSTER...WHEELER...WHITFIELD...
WILCOX...WILKINSON.

TORNADO WATCH UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: MONTGOMERY...TELFAIR...TOOMBS...WHEELER.

&&

13
Hazardous weather outlook, Feb 28, 9:38 PM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
938 PM EST SAT FEB 28 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
938 PM EST SAT FEB 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE OVER PARTS OF CENTRAL GEORGIA.

.SYNOPSIS...
LOW PRESSURE WILL CONTINUE MOVING INTO THE CAROLINAS WHILE THE COLD
FRONT THAT WAS MOVING THROUGH CENTRAL GEORGIA HAD BECOME STATIONARY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE ISOLATED THUNDERSTORMS WILL BE CLOUD TO
GROUND LIGHTNING...GUSTY WINDS AND SMALL HAIL.

.DISCUSSION...
WITH THE COLD FRONT BECOMING NEARLY STATIONARY...THE SOUTHEAST PART
OF CENTRAL GEORGIA REMAINS IN A WARM UNSTABLE ATMOSPHERE. WHILE
CAPES HAVE DIMINISHED TO LESS THAN 500...THE ATMOSPHERE REMAINS
UNSTABLE ENOUGH TO PRODUCE ISOLATED THUNDERSTORMS. THE MAIN AREA FOR
ISOLATED THUNDERSTORMS WILL BE SOUTHEAST OF A LINE FROM
LOUISVILLE...TO WARNER ROBINS...TO AMERICUS AND THE BEST TIME WILL
BE THROUGH 3 AM. THE STATIONARY FRONT WILL BEGIN A SLOW SOUTHWARD
DRIFT AFTER MIDNIGHT...AND BY DAYBREAK IT WILL BE IN SOUTH
GEORGIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF ACCUMULATING SNOW SUNDAY ACROSS THE REGION. FOR
MORE INFORMATION SEE THE LATEST WINTER WEATHER ADVISORY STATEMENT.
ALSO GUSTY WINDS ARE LIKELY SUNDAY ACROSS THE WESTERN PARTS OF NORTH
AND CENTRAL GEORGIA. FOR MORE INFORMATION SEE THE LATEST WIND
ADVISORY STATEMENT. HAZARDOUS WEATHER IS NOT EXPECTED MONDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Feb 28, 6:28 PM EST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
628 PM EST SAT FEB 28 2009

GAZ075-010000-
628 PM EST SAT FEB 28 2009

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN GLASCOCK COUNTY
UNTIL 700 PM EST...

AT 625 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MITCHELL...AND MOVING EAST AT 25 MPH.

PEA SIZE HAIL AND WIND GUSTS OF 40 MPH ARE POSSIBLE AS THIS STORM
MOVES ACROSS GLASCOCK COUNTY THROUGH 700 PM EST. SOME LOCATIONS IN
THE PATH OF THE STORM INCLUDE MITCHELL...EDGEHILL AND GIBSON.

The radar

The Robins AFB radar (KJGX), 117 km away, was scanning. The volume nearest the first event began at 05:01 UTC.

Open the radar archive at this moment

Event by event

4 flood, 1 hail. Local standard time, as filed.

Flood, Wilkes

When
March 1, 12:04 AM EST to March 2, 8:12 PM EST
Where
Wilkes County, 0.9 mi SW of Ficklin to 0.58 mi ESE of Little River
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
33.620, -82.790

Flooding was observed in western Washington county along the Little River, which forms the border between Washington and Taliaferro counties. The river exceeded the flood stage of 19.0 feet at 1204 am EST on March 1st and remained above flood stage until 912 pm EST on March 2nd. The river crested at 22.5 feet on March 1st at 845 am EST. Damage was confined to minor debris removal.

Hail, Emanuel

When
March 1, 5:20 AM EST to 5:26 AM EST
Where
Emanuel County, Modoc to 3 mi SE of Summertown
Measured
0.75 in hail
Reported by
Public
Coordinates
32.650, -82.300

The public observed penny-sized hail on the north side of Swainsboro.

Flood, Spalding

When
March 1, 9:15 AM EST to March 3, 2:52 AM EST
Where
Spalding County, 1.35 mi WNW of Digbey to 0.69 mi WSW of Blantons Mill
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
33.260, -84.440

Flooding was observed along the Flint River, which forms the western border of Spalding county. The Flint River at Lovejoy just above Spalding county exceeded the flood stage of 12.0 feet at 915 am EST on March 1st. Flooding continued until 252 am EST on March 3rd. The river crested in this area at 12.9 feet on March 2, 2009. Damage was limited to minor debris removal.

Flood, Wilkinson

When
March 2, 7:03 PM EST to March 7, 3:55 PM EST
Where
Wilkinson County, 5.85 mi E of Toomsboro to 6.42 mi ENE of Nickelsville
Cause
Heavy Rain
Property damage
$500
Reported by
River/Stream Gage
Coordinates
32.820, -82.980

Flooding was observed along the Oconee River at Oconee for several days. The river gage along the Washington/Wilkinson county line near the city of Oconee reached flood stage at 703 pm EST on March 2nd and remained above flood stage until 355 pm EST on March 7th. The river crested at 21.3 feet on March 4th at 400 am EST. Damage was confined to minor debris removal.

Flood, Washington

When
March 2, 7:03 PM EST to March 7, 3:55 PM EST
Where
Washington County, 2.9 mi W of Harrison to 0.9 mi SW of Veal
Cause
Heavy Rain
Property damage
$500
Reported by
River/Stream Gage
Coordinates
32.820, -82.770

Flooding was observed along the Oconee River at Oconee for several days. The river gage along the Washington/Wilkinson county line near the city of Oconee reached flood stage at 703 pm EST on March 2nd and remained above flood stage until 355 pm EST on March 7th. The river crested at 21.3 feet on March 4th at 400 am EST. Damage was confined to minor debris removal.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159130, 156613, 159128, 159131, 159132.